Alert archive / Texas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 9, NWS Lubbock, TX

April 8, 2024Garza County, Kent County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 8, 2024, 7:13 PM CDT for Garza County, Kent County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 2024, 7:13 PM CDT (00:13 UTC)
Expired
Apr 8, 2024, 7:45 PM CDT
In force
32 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Garza County, TX, Kent County, TX

The radar

The Lubbock radar (KLBB), 89 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 5:25 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2024-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1580 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2024-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1580 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
2227 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 6:36 PM CDT, 37 minutes earlier.

Area forecast discussion, Apr 8, 6:36 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
636 PM CDT Mon Apr 8 2024

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 207 PM CDT Mon Apr 8 2024

The main concern for today is the chances of severe thunderstorms
starting off the Caprock this afternoon with chances redeveloping
westward through midnight. A front will continue to move through
this afternoon bringing low level convergence and moisture aiding
in thunderstorm development. The more robust low level moisture
should remain south of the FA resulting in high storm bases. The
main threats for this afternoon's thunderstorms are large hail
possibly up to baseball size and gusty winds.

The upper level low now south of the Great Basin has closed off and
will continue to move eastward across Arizona and New Mexico towards
West Texas through tomorrow afternoon. Broad upper level divergence
will create some weak lift to assist in the thunderstorms expected
to develop this afternoon. Two surface lows will develop with one in
southern New Mexico and the other in the Big Bend region separated
by a dryline. Low level moisture ahead of the surface lows will most
likely keep the dryline from moving too far east. Following
tonight's convection, large scale lift in the form of height falls
will increase considerably Tuesday afternoon resulting in widespread
chances for showers and thunderstorms. There is a low chance for
severe storms as the primary threat shifts to heavy rain and minor
flooding given PWATs rising to 0.7" near the TX-NM border and to
just over 1" in the Rolling Plains.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 207 PM CDT Mon Apr 8 2024

The southern-stream, neutrally-tilting trough will pivot over the
southern Great Plains on Tuesday evening while the mid-level
circulation remains closed. Sharply cyclonic and difluent flow will
be present overhead as the closed low rotates over West Texas, with
the left exit-region of the high-level jet translating eastward into
central North Texas by Tuesday night. The surface- and mid-level
circulations will also begin to vertically-stack, with an
expectation for mid-level frontogenesis to intensify as the axis of
dilatation sharpens along the apex of the closed low. Deformation
banding will occur, with locally enhanced rain rates possible across
portions of the Caprock and Rolling Plains on Tuesday night as a
weak, but tall, elevated mixed layer (EML) near 500-750 J/kg remains
intact over the Rolling Plains ahead of the NVA advecting in on the
backside of the mid-level low. The 10/00Z sounding climatology from
the AMA RAOB site indicates a record precipitable water (PWAT) value
of 0.77", and guidance is in agreement with record PWAT territory
becoming realized as the belt of strong, mid-level theta-e advection
advects westward along a well-defined axis of dilatation with PWATs
between 0.80-1.00" possible within the moist sector. This, combined
with the skinny EML, should galvanize the locally heavy rain
potential and is, therefore, reflected in the official forecast for
Tuesday night and into early Wednesday morning. Localized flooding
will be possible in low-lying and poor drainage areas, especially
across the Rolling Plains.

The base of the neutrally-tilted trough is forecast to pivot east of
the CWA by sunrise Wednesday, with the axis of dilatation becoming
more-diffuse and the mid-levels warm following the advection of NVA.
This will cause the EML to erode entirely with only light rain
showers expected to linger through the late morning and early
afternoon hours. Total QPF from this event may have significant
variability depending on locale; however, confidence continues to
increase in a large footprint in beneficial rainfall with the
official forecast reflecting between 0.75-1.50" with upwards of
2.00" in some areas across the CWA. By Wednesday afternoon,
conditions will rapidly improve as northwesterly flow emerges over
the region with full insolation occurring. Temperatures were lowered
a few degrees to be within the 12Z MOS guidance envelope due to the
wet ground despite efficient boundary-layer mixing and brisk,
northerly winds post-frontal passage. Winds will slacken after
sunset on Wednesday with a weak anticyclone drifting into the CWA.
Return flow will eventually become established across the Caprock by
Thursday as the surface anticyclone drifts into the Upper Red River
Valley beneath a crystal clear sky. A gradual warming trend will
follow by the end of the week as shortwave ridging builds into the
region from the west, with very warm to even hot temperatures
forecast in response to the rise in geopotential heights.

Sincavage

&&

.AVIATION...
(00Z TAFS)
Issued at 630 PM CDT Mon Apr 8 2024

Thunderstorms are developing near and south of KLBB at the start
of this TAF period. These storms will continue to expand in
coverage and shift northeast through the evening hours. Behind
this initial activity there should be a brief lull in activity
before another round of showers and thunderstorms develop west of
KLBB and KPVW early tomorrow morning. This activity will sweep
east through the morning hours and could bring MVFR to IFR
ceilings to the terminals. IFR ceilings seem likely at KLBB and
KPVW behind this activity with these low ceilings remaining
through the remainder of the TAF period. Low ceilings at KCDS
remain uncertain at this time as lowest clouds should remain just
south of the airport so have left a prevailing mention out of the
KCDS TAF site. A third wave of showers and thunderstorms are
expected at the end of this TAF period which will impact all TAF
sites. Northeasterly winds will be breezy for much of tomorrow at
all three sites.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...10
LONG TERM....09
AVIATION...58
Hazardous weather outlook, Apr 8, 5:44 PM CDT, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
544 PM CDT Mon Apr 8 2024

TXZ021>044-092245-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
544 PM CDT Mon Apr 8 2024

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

Strong to severe thunderstorms are expected to develop this
afternoon across the Rolling Plains and portions of the central and
eastern South Plains. These storms will be capable of producing wind
gusts to 60 mph, very large hail up to the size of baseballs, and
a tornado or two. The severe thunderstorm threat is expected to
diminish after midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorm chances continue into Tuesday and Wednesday across the
entire area. Strong to marginally severe thunderstorms Tuesday
afternoon may produce small hail along with periods of heavy rain
leading to flooding concerns Tuesday afternoon through early
Wednesday morning across the Caprock and Rolling Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Apr 8, 7:09 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
709 PM CDT Mon Apr 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     Hail             3 E Post                33.20N 101.33W
04/08/2024  E1.75 Inch       Garza              TX   NWS Employee

&&

CR

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:16 PM CDTSevere Thunderstorm WarningLUBKent, Stonewall44 min
Apr 8, 7:24 PM CDTSevere Thunderstorm WarningLUBLynn19 min
Apr 8, 7:58 PM CDTSevere Thunderstorm WarningLUBKent, Stonewall77 min
Apr 8, 8:05 PM CDTSpecial Weather StatementLUBCrosby25 min
Apr 8, 8:15 PM CDTSpecial Weather StatementLUBLynn30 min
Apr 8, 8:23 PM CDTSevere Thunderstorm WarningLUBCrosby52 min
Apr 8, 8:39 PM CDTSpecial Weather StatementLUBLubbock21 min
Apr 8, 8:53 PM CDTSevere Thunderstorm WarningLUBLynn, Terry15 min
Apr 8, 9:08 PM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock39 min
Apr 8, 9:11 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Floyd, Motley28 min
Apr 8, 10:13 PM CDTSevere Thunderstorm WarningLUBKent, Stonewall36 min
Apr 8, 10:47 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall58 min
Apr 9, 1:40 AM CDTSevere Thunderstorm WarningLUBCochran, Yoakum52 min
Apr 9, 6:27 AM CDTSevere Thunderstorm WarningLUBGarza, Kent, Lynn30 min
Apr 9, 6:56 AM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent64 min
Apr 9, 7:00 AM CDTAreal Flood AdvisoryLUBGarza, Kent, Lynn73 min
Apr 9, 7:45 AM CDTSevere Thunderstorm Warning Considerable damage threatLUBDickens, Kent, King, Stonewall60 min
Apr 9, 8:29 AM CDTSevere Thunderstorm WarningLUBKing18 min
Apr 9, 11:50 AM CDTSpecial Weather StatementLUBBriscoe, Floyd, Hall, Motley55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.